Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 113, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 16, 2006, 10:51 PM CDT for Morris County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2006, 10:51 PM CDT (03:51 UTC)
- Expired
- Jun 16, 2006, 11:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Morris County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:59 PM CDT | TSTM WND GST 60 | Burdick, KS | TREE LIMBS DOWN FOUR INCH DIAMETER. |
| Jun 16, 10:59 PM CDT | TSTM WND GST 80 | Burdick, KS | ANTENNA BENT OVER HOUSE AND PICKUP TRUCK PUSHED OFF ROAD. |
| Jun 16, 11:15 PM CDT | TSTM WND GST 60 | Council Grove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 6:58 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 516 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2031 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 170351
SVRTOP
KSC127-170430-
/O.NEW.KTOP.SV.W.0113.060617T0351Z-060617T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT FRI JUN 16 2006
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORRIS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1130 PM CDT
* AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LATIMER TO 3 MILES SOUTHEAST OF BURDICK...OR ALONG A LINE
EXTENDING FROM 20 MILES SOUTH OF JUNCTION CITY TO 35 MILES
SOUTHEAST OF ABILENE...MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
PARKERVILLE...
WILSEY...
COUNCIL GROVE LAKE...
COUNCIL GROVE...
DUNLAP...
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3878 9690 3878 9638 3872 9637 3853 9636
3854 9690
$$2 follow-up statements
000
WWUS53 KTOP 170405
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1105 PM CDT FRI JUN 16 2006
KSC127-170430-
/O.CON.KTOP.SV.W.0113.000000T0000Z-060617T0430Z/
MORRIS-
1105 PM CDT FRI JUN 16 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR MORRIS COUNTY...
AT 1059 PM CDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM PARKERVILLE TO 6 MILES SOUTH OF
WILSEY...OR ALONG A LINE EXTENDING FROM 22 MILES SOUTHEAST OF
JUNCTION CITY TO 28 MILES WEST OF EMPORIA...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...COUNCIL GROVE LAKE AND DUNLAP.
AT 1059 PM...A SPOTTER REPORTED 70 TO 80 MPH WINDS WITH PICKUP
PUSHED OFF THE ROAD IN BURDICK.
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3878 9690 3878 9638 3872 9637 3853 9636
3854 9690
$$000
WWUS53 KTOP 170432
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1132 PM CDT FRI JUN 16 2006
KSC127-170442-
/O.EXP.KTOP.SV.W.0113.000000T0000Z-060617T0430Z/
MORRIS-
1132 PM CDT FRI JUN 16 2006
...THE SEVERE THUNDERSTORM WARNING FOR MORRIS COUNTY EXPIRES AT 1130
PM CDT...
AT 1132 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING WAS MOVING OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
WINDS OF 50 MPH WILL CONTINUE THROUGH MIDNIGHT ACROSS MORRIS COUNTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3878 9690 3878 9638 3872 9637 3853 9636
3854 9690
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:20 PM CDT, 7 hours 31 minutes earlier.
Area forecast discussion, Jun 16, 3:20 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 320 PM CDT FRI JUN 16 2006 .DISCUSSION... TONIGHT...UPPER TROUGH MOVES EAST OUT OF THE ROCKIES WITH NAM A LITTLE SLOWER/STRONGER THAN THE GFS. I LEANED TOWARDS THE SLIGHTLY SLOWER NAM SOLUTION FOR TONIGHT. NUMEROUS THUNDERSTORMS DEVELOPING AHEAD OF THE TROUGH/SURFACE LOW/FRONT IN WEST CENTRAL KS THIS AFTERNOON AND THESE WILL MARCH EAST THIS EVENING...AND INTO OUR WESTERN CWA AROUND OR JUST AFTER SUNSET. WITH MAGNITUDE OF SHEAR ADVANCING EAST WITH THE TROUGH ALONG WITH STRENGTHENING LLJ THIS EVENING...AS WELL AS DECENT INSTABILITY...EXPECT STORMS TO REMAIN SEVERE BEFORE MIDNIGHT. FCST SOUNDINGS NEAR CNK AND SLN SHOW UNIDIRECTIONAL/SOUTHERLY FLOW PARALLEL TO THE FORCING THROUGH MOST OF THE PROFILE WHICH SUGGESTS STORMS WILL EVOLVE INTO A SQUALL LINE WITH EMBEDDED SMALLER BOW ECHOS AS CONVECTION MOVES THROUGH CENTRAL KS. WITH PWATS INCREASING AND DYNAMICS IN PLACE...THERE WILL BE THE THREAT FOR LOCALLY HEAVY RAINFALL AS WELL. THE STORMS MOVE EAST OVERNIGHT...BUT JUST HOW FAR EAST THEY GET IS THE QUESTION. GFS KEEPS THE LINE IN TACT THROUGH MOST OF THE CWA WHILE THE WRF INDICATES LINE MAY BECOME OUTFLOW DOMINANT AND SIGNIFICANTLY WEAKEN AS IT GETS EAST OF MANHATTAN. ON SATURDAY THE UPPER TROUGH MOVES OVERHEAD. IF OVERNIGHT CONVECTION HOLDS TOGETHER THERE WILL LIKELY BE SOME LINGERING STORMS ACROSS THE EASTERN CWA EARLY ON...WITH THE REST OF THE CWA STARTING OFF DRY. NAM SHOWS MID LEVEL DRY SLOT TRYING TO WORK IN DURING THE MIDDAY HOURS...AND THIS MAY ALLOW A FEW BREAKS IN THE CLOUDS BUT OVERALL EXPECTING A MOSTLY CLOUDY DAY. WITH SLIGHTLY COOLER MID LEVEL TEMPS MOVING OVERHEAD IN ASSOCIATION WITH THE UPPER TROUGH AND SOME INSTABILITY IN PLACE...SCATTERED THUNDERSTORMS WILL FORM DURING THE MIDDAY/AFTERNOON HOURS JUST ABOUT ANYWHERE ACROSS THE CWA. SPC HAS OUR FAR SW CWA IN A SLGT RISK AND WHILE A FEW SEVERE STORMS SEEM POSSIBLE...IT LOOKS LIKE THE BULK OF THE SEVERE THREAT WILL STAY SOUTH OF US. IT SHOULD BE A COOLER DAY WITH THE CLOUDS AROUND AND HIGHS ONLY IN THE 80S. STRASSBERG IN THE EXTENDED PORTION OF THE FORECAST...NAM AND GFS SEEM TO BE AGREEMENT WITH NORTHERN STREAM SHORTWAVE MOVING EAST WHILE SOUTHERN STREAM SHORT WAVE BEGINS TO MOVE SOUTH INTO THE SOUTHERN PLAINS SUNDAY. SURFACE BOUNDARY HANGS UP IN SOUTHEAST KANSAS WITH SCATTERED THUNDERSTORMS FIRING NEAR THE BOUNDARY SATURDAY NIGHT AND SUNDAY. KEPT CLOUD COVER OVER THE SOUTHEAST PORTION OF THE CWA SUNDAY WITH DRY AND WARMER CONDITIONS IN THE NORTHWESTERN CWA. UPPER TROF WILL MOVE SOUTHEAST OF THE CWA SUNDAY NIGHT AND MONDAY WITH GFS AGAIN A BIT FASTER MOVING THIS FEATURE OUT OF THE AREA. UPPER RIDGE AXIS BUILDS OVER THE CENTRAL PLAINS MONDAY. STILL SOME UNCERTAINTY WITH THE MOVEMENT OF THE UPPER LOW...SO HAVE KEPT SLIGHT CHANCE POPS IN THE FAR SOUTHEAST PORTION OF THE CWA MONDAY...BUT TEMPERATURES BEGINNING TO WARM BACK INTO THE 90S MOST AREAS. TUESDAY LOOKS WARM AND DRY WITH CWA UNDER THE POSITIVELY TILTED RIDGE AXIS. GFS DOES SHOW SOME UPPER FEATURES MOVING OVER THE TOP OF THE RIDGE AND CONVECTION DEVELOPING IN NEBRASKA/IOWA. RIDGE AXIS GETS FLATTENED BY SHORT WAVES. SURFACE FRONT SETS UP ALONG THE KS/NE BORDER WEDNESDAY...SO HAVE INCLUDED LOW POPS FOR THE FAR NORTHERN COUNTIES. THIS BOUNDARY PERSISTS IN THE AREA THROUGH FRIDAY WITH POTENTIAL FOR THUNDERSTORMS TO DEVELOP ALONG AND NORTH OF THE BOUNDARY EACH DAY. UPPER LEVEL IMPULSES MAY AID IN CONVECTIVE DEVELOPMENT...BUT DIFFICULT TO PINPOINT TIMING AND LOCATION AT THIS TIME. STARK && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 16, 3:58 PM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 358 PM CDT FRI JUN 16 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-172100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 358 PM CDT FRI JUN 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL KANSAS BY EARLY EVENING...THEN SPREAD EASTWARD TONIGHT. THE STRONGEST STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL...HOWEVER THE MAIN THREAT WITH THE THUNDERSTORMS WILL BE VERY HEAVY RAINFALL. THUNDERSTORMS MAY PRODUCE IN EXCESS OF TWO INCHES OF RAINFALL IN A SHORT AMOUNT OF TIME...WHICH COULD CAUSE LOCALIZED FLASH FLOODING OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE LIKELY ACROSS THE AREA SATURDAY...WITH THUNDERSTORMS DECREASING FROM WEST TO EAST ACROSS THE AREA LATE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE NATIONAL WEATHER SERVICE IN TOPEKA. STARK
In the hours before
Special weather statement, Jun 16, 8:27 PM CDT, 2 hours 24 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 827 PM CDT FRI JUN 16 2006 KSZ008-020-170230- CLOUD-REPUBLIC- 827 PM CDT FRI JUN 16 2006 THROUGH 930 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF REPUBLIC AND CLOUD COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE JAMESTOWN...COURTLAND...NORWAY...CONCORDIA...REPUBLIC...AURORA... BELLEVILLE...MUNDEN...AGENDA...CUBA AND NARKA. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 2 AM. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 16, 8:50 PM CDT, 2 hours 1 minute before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 850 PM CDT FRI JUN 16 2006 KSZ034-170230- OTTAWA- 850 PM CDT FRI JUN 16 2006 THROUGH 930 PM CDT...THUNDERSTORMS WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF OTTAWA COUNTY. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE ADA...DELPHOS...MINNEAPOLIS AND BENNINGTON. WIND GUSTS IN EXCESS OF 50 MPH AND LOCALLY HEAVY RAINFALL ARE LIKELY WITH THE STORMS.
Special weather statement, Jun 16, 9:31 PM CDT, 1 hour 20 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 931 PM CDT FRI JUN 16 2006 KSZ008-009-020>022-170315- CLAY-CLOUD-REPUBLIC-RILEY-WASHINGTON- 931 PM CDT FRI JUN 16 2006 THROUGH 1015 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF REPUBLIC...WASHINGTON...CLOUD...CLAY AND RILEY COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AURORA...HADDAM...WASHINGTON...CLIFTON...MILTONVALE AND CLAY CENTER. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THE STORMS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 16, 9:40 PM CDT, 1 hour 11 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 940 PM CDT FRI JUN 16 2006 KSZ020-021-034>036-170330- CLAY-CLOUD-DICKINSON-GEARY-OTTAWA- 940 PM CDT FRI JUN 16 2006 THROUGH 1030 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF CLOUD...CLAY...OTTAWA...GEARY AND DICKINSON COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SOLOMON...LONGFORD...TALMAGE...ABILENE... ENTERPRISE...HERINGTON...WAKEFIELD...CHAPMAN AND WOODBINE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 289 COULD ALSO BE AFFECTED. WINDS IN EXCESS OF 50 MPH ARE LIKELY WITH THIS LINE OF STORMS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 16, 10:34 PM CDT, 17 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1034 PM CDT FRI JUN 16 2006 KSZ022-035>037-170415- DICKINSON-GEARY-MORRIS-RILEY- 1034 PM CDT FRI JUN 16 2006 THROUGH 1115 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT 35 MPH ACROSS PORTIONS OF RILEY...GEARY...DICKINSON AND MORRIS COUNTIES. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE HERINGTON...JUNCTION CITY...WHITE CITY...OGDEN...WILSEY...MANHATTAN ...DWIGHT AND COUNCIL GROVE LAKE. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 282 AND 317 COULD ALSO BE AFFECTED. WINDS IN EXCESS OF 50 MPH ARE LIKELY WITH THIS LINE OF STORMS. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 11:14 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 46 min |
| Jun 16, 11:54 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 51 min |
| Jun 17, 12:24 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.